Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Monotonicity of the Schwarz genus

Author: Petar Pavešić
Journal: Proc. Amer. Math. Soc. 148 (2020), 1339-1349
MSC (2010): Primary 55M30, 55S40
Published electronically: October 28, 2019
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Schwarz genus $ \mathsf {g}(\xi )$ of a fibration $ \xi \colon E\to B$ is defined as the minimal integer $ n$ such that there exists a cover of $ B$ by $ n$ open sets that admit partial sections to $ \xi $. Many important concepts, including the Lusternik-Schnirelmann category, Farber's topological complexity, and Smale-Vassiliev's complexity of algorithms can be naturally expressed as Schwarz genera of suitably chosen fibrations. In this paper we study Schwarz genus in relation with certain types of morphisms between fibrations. Our main result is the following: if there exists a fibrewise map $ f\colon E\to E'$ between fibrations $ \xi \colon E\to B$ and $ \xi '\colon E'\to B$ which induces an $ n$-equivalence between respective fibres for a sufficiently big $ n$, then $ \mathsf {g}(\xi )=\mathsf {g}(\xi ')$. From this we derive several interesting results relating the topological complexity of a space with the topological complexities of its skeleta and subspaces (and similarly for the category). For example, we show that if a CW-complex has high topological complexity (with respect to its dimension and connectivity), then the topological complexity of its skeleta is an increasing function of the dimension.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55M30, 55S40

Retrieve articles in all journals with MSC (2010): 55M30, 55S40

Additional Information

Petar Pavešić
Affiliation: Faculty of Mathematics and Physics, University of Ljubljana, Ljubljana, Slovenia

Keywords: Schwarz genus, Lusternik--Schnirelmann category, sectional category, topological complexity
Received by editor(s): December 21, 2018
Received by editor(s) in revised form: July 8, 2019
Published electronically: October 28, 2019
Additional Notes: The author was supported by the Slovenian Research Agency research grant P1-0292 and research project J1-7025
Communicated by: Mark Behrens
Article copyright: © Copyright 2019 American Mathematical Society